Hail, Harding
- When
- August 17, 2:05 PM MST to 2:15 PM MST
- Where
- Harding County, 14.7 mi NE of Redig
- Measured
- 3 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 45.390, -103.300
A thunderstorm quickly developed over southeastern Harding County and briefly became severe. The storm produced large hail near the Slim Buttes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm quickly developed over southeastern Harding County and briefly became severe. The storm produced large hail near the Slim Buttes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:05 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 105 PM MDT SUN AUG 17 2014 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 105 PM MDT SUN AUG 17 2014 THE MAIN FEATURE ON THE LARGE SCALE MAPS THIS AFTERNOON IS THE SLOW MOVING CLOSED LOW MOVING EASTWARD THROUGH THE SOUTHERN CANADIAN PRAIRIE PROVINCES. IMPULSES ROTATING AROUND THE SOUTHERN PERIPHERY OF THIS SYSTEM OVER A PERSISTENT WEAK SURFACE TROUGH ARE THE WEATHER MAKERS FOR THE UNR CWFA TODAY. THE FIRST ONE PRODUCED A FEW MODERATELY STRONG STORMS OVER NORTHWESTERN SOUTH DAKOTA EARLY THIS MORNING WHICH MOVED INTO CENTRAL SOUTH DAKOTA. A STRONG SUBTROPICAL UPPER RIDGE ACROSS THE SOUTHWESTERN TWO THIRDS OF THE CONUS IS KEEPING THE MONSOON PLUME PUSHED OFF TO THE SOUTHEAST LIMITING MOISTURE ADVECTION INTO THE NORTHERN PLAINS. THIS AFTERNOON AND TONIGHT...THE NEXT IMPULSE...CURRENTLY MOVING INTO/THROUGH NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA DURING THE EARLY AFTERNOON HOURS IS A LITTLE STRONGER AND WILL PROVIDE MORE SHEAR TO THE ENVIRONMENT. BULK SHEAR IS GENERALLY FORECAST TO REMAIN BELOW 40 KTS MUCAPE BELOW 2000 J/KG SBCAPE BELOW 1500 J/KG. HOWEVER SEVERAL SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND LOCAL GUSTY THUNDERSTORM WINDS. DEVELOPMENT OF THIS SECOND GROUP OF STORMS IS EXPECTED THROUGH THE EARLY TO MID AFTERNOON HOURS. SOME EARLY DEVELOPMENT IS OCCURRING OVER THE BLKHLS AND ALONG THE OUTFLOW BOUNDARY SOUTHEAST OF THE HILLS. THE CELLS ARE EXPECTED TO COMBINE INTO AN MCS OVER THE WESTERN SOUTH DAKOTA PLAINS AND THEN MOVE INTO CENTRAL SOUTH DAKOTA BETWEEN 01Z AND 03Z. GOOD STORM MOTION SHOULD PRECLUDE THE THREAT OF WIDESPREAD HEAVY RAINFALL ACCUMULATIONS. THE ENVIRONMENT MIGHT ALSO SUPPORT A FEW COLD AIR FUNNELS AS OCCURRED IN NORTHEASTERN SOUTH DAKOTA YESTERDAY. BEHIND THE SHORT WAVE CLOUD COVER WILL DECREASE RAPIDLY LEAVING GENERALLY CLEAR SKIES BY 06Z. MONDAY AND MONDAY NIGHT....A DRY NORTHWEST FLOW WILL KEEP CONDITIONS FAIR AND DRY. BREEZY NORTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE PLAINS BY MIDDAY MONDAY. THE MAXIMUM TEMPERATURES MONDAY WILL BE A FEW DEGREES COOLER THAN TODAY AND MINIMUM TEMPERATURES MONDAY NIGHT A FEW DEGEES COOLER THAN TONIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 105 PM MDT SUN AUG 17 2014 AN UPPER RIDGE OVER THE AREA ON TUESDAY WILL PUSH OFF TO THE EAST ON WEDNESDAY AS A LARGE UPPER TROUGH DEEPENS OVER THE WRN CONUS. THIS WILL RESULT IN ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A NEARLY DAILY CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO THE WEEKEND. MID-LONG RANGE MODEL SOLUTIONS CONTINUE TO SUGGEST THE UPPER TROUGH WILL MOVE EASTWARD OVER THE NORTHERN PLAINS SOMETIME NEXT WEEKEND BUT THE MODELS DIFFER ON THE TIMING. TEMPS WILL REMAIN NEAR AVERAGE THROUGH THE WEEK...BUT ARE EXPECTED TO COOL SLIGHTLY OVER THE WEEKEND. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z MONDAY ISSUED AT 105 PM MDT SUN AUG 17 2014 SCATTERED THUNDERSTORMS...SOME PRODUCING LARGE HAIL AND LOCALLY STRONG WIND GUSTS WILL BE LCOATED OVER WESTERN SOUTH DAKOTA DURING THE REST OF THE AFTERNOON. THE THUNDERSTORMS WILL MOVE EASTWARD DURING THE AFTN/EARLY EVE...AND COMPLETELY OUT OF THE FORECAST AREA AROUND 03Z. AN AREA OF MVFR CIGS MAY DEVELOP OVER PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA AFT 06Z...CONTINUING UNTIL AROUND 12Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 615 AM MDT SUN AUG 17 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 615 AM MDT (715 AM CDT) SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AS A STRONG WEATHER DISTURBANCE MOVES ACROSS THE AREA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTER A BREAK ON MONDAY...CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA FROM TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 AM MDT SUN AUG 17 2014
SDZ032-043-171615-
HAAKON SD-JACKSON SD-
946 AM MDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAAKON AND
NORTHEASTERN JACKSON COUNTIES UNTIL 1015 AM MDT...
AT 945 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF MIDLAND...OR 15 MILES NORTHEAST
OF KADOKA...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MIDLAND...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 173 AND
174...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4391 10145 4409 10147 4420 10116 4418 10115
4418 10105 4416 10103 4400 10104 4389 10106
TIME...MOT...LOC 1547Z 256DEG 23KT 4402 10135
RICHARDSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1233 PM MDT SUN AUG 17 2014 SDZ044-171915- BENNETT SD- 1233 PM MDT SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR BENNETT COUNTY UNTIL 115 PM MDT... AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARTIN...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARTIN... LACREEK WILDLIFE REFUGE... TUTHILL... VETAL... HARRINGTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4338 10125 4300 10125 4309 10191 4330 10194 TIME...MOT...LOC 1833Z 258DEG 22KT 4319 10179 CARPENTER
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533462, 533463, 533464.